Texas, 2007

Flash Flooding and Hail in Texas, June 26 to 27, 2007

June 26 to 27, 2007 · NWS SJT · 8 events in 6 counties and zones

Another round of late evening and overnight thunderstorms developed across much of West Central Texas producing severe weather and extensive flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Another round of late evening and overnight thunderstorms developed across much of West Central Texas producing severe weather and extensive flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 26, 5:50 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 26, 5:50 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT TUE JUN 26 2007

.AVIATION...
A COUPLE OF STORMS HAVE FORMED THIS AFTERNOON ALONG AN OUTFLOW
BOUNDARY EXTENDING FROM NEAR SWEETWATER TO NEAR BROWNWOOD. THE
BOUNDARY IS SOUTH OF ABILENE...SO DO NOT EXPECT THEM TO BE
DIRECTLY AFFECTED BY ANY STORMS. HOWEVER...CAN NOT RULE OUT THE
POSSIBILITY FOR SJT TO BE NEAR STORMS IN A FEW HOURS. HAVE
INCLUDED SOME MENTION OF THUNDER IN THE EVENING FOR SJT. WINDS
WILL BE A BIT TRICKY WITH OUTFLOW BOUNDARIES FROM STORMS CAUSING
OCCASIONAL DIRECTION CHANGES AND GUSTS. MAY SEE ANOTHER ROUND OF
STORMS LATE TONIGHT AND INTO WED MORNING AS THE NEXT COMPLEX OVER
THE PANHANDLE WORKS ITS WAY SOUTHWARD. ALSO EXPECTING LOW CLOUDS
TOWARD MORNING WITH BRIEF MVFR CEILINGS MOST AREAS.

&&

.PREV DISCUSSION... /ISSUED 418 PM CDT TUE JUN 26 2007/

DISCUSSION...
LITTLE CHANGE IS OCCURRING IN THE OVERALL PATTERN. THE MID-UPPER
LEVEL TROUGH AXIS IS SHIFTING A BIT FARTHER EAST. LARGE AREA OF
THUNDERSTORMS MOVING SOUTH ACROSS NORTH TEXAS...AND THE
WESTERNMOST PART OF THIS IS PROGRESSING DOWN ACROSS OUR FAR
EASTERN COUNTIES. NO OTHER SHOWER OR THUNDERSTORM ACTIVITY IS
AFFECTING THE REST OF WEST CENTRAL TEXAS SO FAR THIS AFTERNOON.
BASED ON WHAT HAS OCCURRED THE PAST TWO NIGHTS...CANNOT RULE OUT
THE POSSIBILITY OF SHOWER/STORM CLUSTERS DEVELOPING SOMEWHERE
ACROSS OUR AREA OVERNIGHT WITH LOCALLY HEAVY RAINFALL. THE FLASH
FLOOD WATCH CONTINUES IN EFFECT UNTIL 7 AM WEDNESDAY.

THE GFS HAS BEEN CONSISTENT THE PAST FEW MODEL RUNS WITH BRINGING
A CONVECTIVE COMPLEX SSE ACROSS THE TEXAS PANHANDLE OVERNIGHT.
THE UPSTREAM DEVELOPMENT NOTED ACROSS NORTHEASTERN NEW MEXICO
INTO THE OK/TX PANHANDLES SUPPORTS THIS SCENARIO. MAY SEE A
MESOSCALE CONVECTIVE SYSTEM TRACK SOUTH TO A POINT JUST NORTHWEST
OF OUR AREA BY EARLY WEDNESDAY MORNING. EXPECT A WEAKENED
CONVECTIVE COMPLEX TO MOVE FARTHER SOUTHEAST ACROSS THE NORTHERN
AND CENTRAL PARTS OF WEST CENTRAL TEXAS ON WEDNESDAY. THIS BRINGS
AN ATTENDANT THREAT FOR ADDITIONAL HEAVY RAINFALL...AND THE FLASH
FLOOD WATCH MAY NEED TO BE EXTENDED FURTHER INTO WEDNESDAY.

THE SHEAR AXIS/WEAK TROUGH ALOFT WEAKENS BUT ESSENTIALLY REMAINS
IN PLACE LATER THIS WEEK (THURSDAY INTO FRIDAY). EXPECT RAIN CHANCES
TO DECREASE DURING THAT TIME WITH THE CHANCE BECOMING CONFINED TO
OUR SOUTHEASTERN COUNTIES. OVER THE WEEKEND...AN UPPER RIDGE IS
PROGGED TO BUILD FROM THE SOUTHWESTERN STATES ACROSS THE CENTRAL
PLAINS AND TOWARD THE MID-MISSISSIPPI VALLEY. THIS PLACES OUR
AREA IN NORTH TO NORTHEAST FLOW ALOFT. ON THE EASTERN SIDE OF THIS
RIDGE...THE GFS BRINGS A DISTURBANCE SOUTHWEST ACROSS TEXAS AND
INTO OUR REGION LATE SUNDAY INTO MONDAY. WITH A MOISTURE INCREASE...
THE CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD INCREASE DURING
THIS PORTION OF THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  71  83  69  87 /  40  70  50  30
SAN ANGELO  71  87  69  88 /  30  50  50  30
JUNCTION  72  86  71  88 /  50  50  50  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-HASKELL-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-
RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

&&

08
Hazardous weather outlook, Jun 26, 2:45 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT TUE JUN 26 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
345 PM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR WEST CENTRAL TEXAS THROUGH
WEDNESDAY MORNING...MAINLY ALONG AND EAST OF A HASKELL...
ABILENE...SAN ANGELO...SONORA LINE. LOCALLY HEAVY RAINFALL IS
POSSIBLE. AN ISOLATED THUNDERSTORM COULD ALSO BECOME SEVERE...WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE INTO THE WEEKEND. ONE OR TWO STORMS COULD ALSO BECOME
SEVERE WITH SMALL HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11

In the hours before

Special weather statement, Jun 26, 12:42 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
142 PM CDT TUE JUN 26 2007

TXZ098-099-114-261930-
HASKELL TX-THROCKMORTON TX-SHACKELFORD TX-
142 PM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT FOR
SOUTHEAST HASKELL...SOUTHERN THROCKMORTON AND SHACKELFORD COUNTIES...

AT 139 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF FORT GRIFFIN...OR
ABOUT 12 MILES NORTH OF ALBANY...MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 205 PM CDT
  IBEX BY 225 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

11
Special weather statement, Jun 26, 5:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT TUE JUN 26 2007

TXZ054-127-270000-
NOLAN TX-TAYLOR TX-
603 PM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR NOLAN AND
TAYLOR COUNTIES...

AT 602 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF TRENT...OR ABOUT
14 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NOLAN BY 625 PM CDT
  HAPPY VALLEY AND HYLTON BY 700 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 101 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nolan

When
June 26, 6:10 PM CST to 6:12 PM CST
Where
Nolan County, 4.68 mi W of Nolan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.270, -100.330

Thunderstorm Wind, Irion

When
June 27, 1:07 AM CST to 1:11 AM CST
Where
Irion County, 16.86 mi N of Barnhart
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.370, -101.130

Thunderstorm Wind, Irion

When
June 27, 1:35 AM CST to 1:41 AM CST
Where
Irion County, 0.69 mi S of Mertzon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.260, -100.820

Flash Flood, Fisher

When
June 27, 1:52 AM CST to 4:00 AM CST
Where
Fisher County, 0.58 mi E of Rotan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.850, -100.460

Law enforcement reported that County Road 611 west of Rotan was flooded and impassable.

Flash Flood, Taylor

When
June 27, 3:05 AM CST to 5:05 AM CST
Where
Taylor County, Abilene
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Law enforcement officials reported six feet of water at Pine street and South First at the underpass. Many other streets around the shopping mall were flooded by two feet of water. Also Cat Claw creek was bankfull and about one foot from overflowing its banks.

Flash Flood, Coleman

When
June 27, 4:06 AM CST to 6:06 AM CST
Where
Coleman County, 3.53 mi W of Valera
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.750, -99.630

Law enforcement reported one and a half feet of water was over the road at U.S. highway 67 between Valera and Talpa.

Flash Flood, McCulloch

When
June 27, 5:01 AM CST to 7:01 AM CST
Where
McCulloch County, 0.69 mi N of Brady
Cause
Heavy Rain
Property damage
$7,000
Reported by
Department of Highways
Coordinates
31.140, -99.330

A few roads around Brady, and several farm to market roads were closed across McCulloch County because of flooding from heavy rains that fell across the county.

Flash Flood, Coleman

When
June 27, 5:19 AM CST to 7:19 AM CST
Where
Coleman County, Coleman
Cause
Heavy Rain
Property damage
$8,000
Reported by
Department of Highways
Coordinates
31.830, -99.430

Several farm to market roads across Coleman County were closed because of high water. FM2805 from the junction of U.S. 67 to State Highway 153 was closed. FM2131 from Shields to Coleman was closed. Also FM0503 from the intersection of State Highway 206 to the McCulloch County line was closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45011, 45012, 45013, 45015, 45017, 45018, 45020, 45021.